Clinical finding and outcome in suicidal attempt due to intravenous injection of kerosene

Aref Hosseinian Amiri1, Mohammad Javad Tarrahi, Alireza Rafiei

  • 1Department of Internal Medicine, Imam Khomeini Hospital, Amir Mazandarani Boulevard, P.O. Box 48166-33131, Sari, Iran.

The aim of this study was to describe the clinical findings and outcome in suicidal attempted due to intravenous injection of kerosene. This case series study was conducted in the Department of Internal Medicine, Shohada Ashayer Hospital, Khorramabad, Iran during 8 years. Ten IV drug addicts who intravenously injected themselves with Kerosene were collected. All patients admitted in ICU, completely monitored for cardiopulmonary status and consulted with pulmonologist, cardiologist, neurologist, anesthesiologist and dermatologist. Therapeutic decision including intubation, antibiotics therapy, and oxygen, correction of water and electrolyte disturbances was applied according patients condition. The data were analyzed with fisher-exact test. Nine (90%) patients were male, 1(10%) was female. All cases were attempted suicides and IV drug abusers. Mean age was 20.3 +/- 2 years. The patients' mean arrival time to the hospital after poisoning was 1.1 h. Death of 5(50%) patients was related to the higher doses (>5 mL) of intravenous injection of kerosene, the most clinical findings were related to pulmonary involvement with pulmonary edema and subsequent cardiac and neurological complications and phlebitis due to IV injection. Intravenous kerosene injection causes major injury to the lungs, the organ bearing the first capillary bed encountered. Other complications including cardiac and neurological seems to be related to severe hypoxia and other metabolic disturbances due to lung injury. The amounts of kerosene were major determinants of lethality. Early and aggressive supportive care might be conducive to a favorable outcome with minimal residual pulmonary squeal at least in patients with injection of less than 5 mL of kerosene.

Related Concept Videos

Prevention of Further Absorption of Poison01:14

Prevention of Further Absorption of Poison

In cases of acute poisoning, the primary objective is to prevent further absorption of the toxic substance into the body. Immediate interventions using various decontamination techniques targeting the gastrointestinal (GI) tract can achieve this. Decontamination is crucial to prevent poison from entering the systemic circulation, which involves washing affected areas with water and mild soap and removing contaminated clothing. Once external decontamination is done, attention must be turned to...
Pharmaceutical Poisoning: Potential Scenarios01:26

Pharmaceutical Poisoning: Potential Scenarios

Pharmaceutical poisoning can occur through various channels, impacting an estimated 2 million hospitalized patients in the U.S. annually with serious adverse drug responses. These scenarios encompass both therapeutic uses, such as drug toxicity, where even standard dosages can lead to severe central nervous system depression, and non-therapeutic exposures, including accidental ingestion by children, and environmental and occupational exposures.Unintentional poisonings often involve exploratory...
Burn Injuries01:22

Burn Injuries

Burn injuries occur when the skin and underlying tissues are damaged due to exposure to heat, electricity, chemicals, radiation, or friction. They can vary in severity, from minor superficial burns to severe deep burns that can be life-threatening.
The damage results in the death of skin cells, which can lead to a massive loss of fluid. Dehydration, electrolyte imbalance, and renal and circulatory failure follow, which can be fatal. Burn patients are treated with intravenous fluids to offset...
Drug Toxicity: Risk factors01:24

Drug Toxicity: Risk factors

Adverse Drug Reactions (ADRs) are potential complications that arise during pharmacotherapy, influenced by multiple risk factors. Age plays a significant role; both neonates and the elderly are at heightened risk due to their respective immature and diminished metabolic and elimination processes. Gender also impacts ADRs, with females experiencing a 1.5 to 1.7-fold greater risk than males, which may be linked to pharmacokinetic, pharmacodynamic, and hormonal differences. Notably, neonates, the...
Diabetic Ketoacidosis l: Introduction01:25

Diabetic Ketoacidosis l: Introduction

DefinitionDiabetic ketoacidosis (DKA) is an acute, life-threatening complication of diabetes mellitus, characterized by a triad of hyperglycemia (blood glucose >250 mg/dL), ketonemia or ketonuria, and metabolic acidosis (arterial pH <7.30 and serum bicarbonate <18 mEq/L). It results from insulin deficiency combined with elevated levels of counterregulatory hormones—glucagon, catecholamines, cortisol, and growth hormone—leading to increased lipolysis, hepatic ketone production, and...
Pharmaceutical Poisoning: Treatment Strategies01:26

Pharmaceutical Poisoning: Treatment Strategies

Treatment strategies for poisoning are a critical aspect of emergency medicine, focusing on preventing the absorption of toxins and enhancing their elimination. When a poisoning incident occurs, the first response is to halt exposure and decontaminate the patient, particularly through gastrointestinal (GI) methods if the poison was ingested.Gastrointestinal Decontamination Techniques:Activated charcoal is the cornerstone of GI decontamination. It works through adsorption, binding the toxin to...